2026 ECNP Congress
PS03-3131Clinical lithium toxicity despite therapeutic serum levels: a case report
Introduction
Lithium is a cornerstone treatment for mood disorders, with serum levels commonly used to guide therapy [2]. In chronic exposure, lithium accumulation in the central nervous system may not correlate with serum concentrations, leading to diagnostic challenges [1,3]. Factors such as age, renal function variability, dehydration, duration of lithium treatment and drug interactions may increase vulnerability [1]. Lithium neurotoxicity can therefore present with a wide spectrum of neurological manifestations, sometimes in the absence of elevated serum levels [1,2,3].
Aims
The aim of the study is to highlight the occurrence of lithium-induced neurotoxicity despite therapeutic serum levels and to emphasize the importance of clinical judgment in its diagnosis.
Methods
Clinical data were obtained from hospital medical records, including presentation, laboratory findings, neuroimaging, management, and outcomes. Additionally, a targeted review of the literature in the last five years was conducted to contextualize the case, including recent case reports and reviews on lithium-induced neurotoxicity.
Case Report
In this context, we report the case of a 55-year-old woman with depressive disorder on long-term lithium therapy presented with progressive generalized tremor, psychomotor slowing, fluctuating consciousness, confusion, nocturnal agitation, and insomnia. The patient was under multiple concomitant medications, including enalapril/hydrochlorothiazide, duloxetine, antipsychotics, and benzodiazepines, some of which are known to increase lithium levels or enhance neurotoxicity. However, no clear precipitating factor was identified.The patient was evaluated in the emergency department, where initial evaluation included an extensive laboratory workup, urinalysis, and imaging studies, which excluded metabolic, infectious, and toxic causes and showed no acute abnormalities. Serum lithium level was within the therapeutic range (1.02 mmol/L), with normal renal function (creatinine 0.98 mg/dL, urea 35 mg/dL) and normal electrolytes (sodium 143 mmol/L, potassium 3.09 mmol/L, chloride 103 mmol/L). The patient was subsequently assessed by Neurology and Psychiatry, with exclusion of neuroleptic malignant syndrome, serotonin syndrome and antipsychotic-induced parkinsonism, as well as clinically significant drug interactions. After exclusion of the aforementioned differential diagnoses and despite a normal serum lithium concentration, high clinical suspicion of lithium neurotoxicity persisted due to the disproportionate severity of neurological symptoms, prompting discontinuation of lithium and initiation of supportive care in an intensive care setting. Following lithium discontinuation, the patient required only a 3-day stay in the intensive care unit before being transferred to an internal medicine ward, where gradual clinical improvement was observed, with Psychiatry consultation requested for multidisciplinary evaluation and management. She was subsequently seen in consultation 2 months later, at which time complete resolution of symptoms was documented.
Conclusions
Clinical evaluation should take precedence over serum lithium levels when toxicity is suspected. Sole reliance on serum lithium levels may be insufficient for clinical assessment, particularly in vulnerable patients. Early recognition and prompt intervention are essential to prevent severe complications and improve patient clinical outcomes significantly overall.
References
- Salazar, D., Perekopskiy, D., Bourgeois, J.A., 2025. Complex lithium toxicity despite normal-range serum lithium levels. Psychiatric News. http://dx.doi.org/10.1176/appi.pn.2025.03.3.6.
- Konieczny, K., Detraux, J., Bouckaert, F., 2024. The syndrome of irreversible lithium-effectuated neurotoxicity: A scoping review. Alpha Psychiatry 25 (2), 190–205. http://dx.doi.org/10.5152/alphapsychiatry.2024.231460.
- Uskur, T., Güven, O., Tat, M., 2024. Retrospective analysis of lithium treatment: examination of blood levels. Frontiers in Psychiatry 15, 1414424. http://dx.doi.org/10.3389/fpsyt.2024.1414424